Format

Send to

Choose Destination

Induced tolerance to nebulized colistin after severe reaction to the drug.

Author information

1
Unit of Allergology, Hospital Universitario de Getafe, Madrid, Spain fajavdom@hotmail.com

Abstract

Daily nebulized colistin therapy has been used as maintenance therapy for patients with chronic Pseudomonas aeruginosa infection and in treatment protocols aimed at eradicating early P aeruginosa infection. Colistin-induced nephrotoxicity and mild neurotoxic effects have been described but hypersensitivity reactions are rare. However, bronchial constriction has been reported associated with the inhalation of the antibiotic. We report the case of a 63-year-old man who had been diagnosed with bronchiectasis and bronchopleural fistula and who developed severe bronchospasm when using nebulized colistin. A skin prick test (80 mg/mL) with colistin was performed and was negative. An intradermal test was not performed due to its possible irritant effect. As our patient suffered from a tobramycin-resistant P aeruginosa infection, we started a procedure to induce tolerance to 80 mg colistin (8 mg, 16 mg, 24 mg, 32 mg, 40 mg, 80 mg) nebulized in 30-minutes-intervals. No changes in forced expiratory volume in 1 second values were observed and the patient continues on treatment twice daily after the tolerance induction with no new episodes of bronchospasm. We report the first successful procedure to induce tolerance to colistin after escalating doses of inhaled colistin.

PMID:
17323867
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Esmon Publicidad
Loading ...
Support Center